Naloxone: Information that can save a life

According to recent data, the opioid overdose death rate in Massachusetts is slightly declining, with a four percent decrease statewide between 2016 and 2018. Naloxone is a vital tool in the effort to prevent opioid overdose related deaths; it’s available to the general public in Massachusetts, and anyone can learn how to use it to save a life. Below, we discuss what you need to know about naloxone, where to get it, and how to use it.

What is naloxone and what does it do?

Naloxone (also known by its brand name Narcan®) is a medication called an “opioid antagonist” used to stop an opioid overdose. When a person uses opioids, the drug attaches to specific receptors in the brain. These receptors also affect breathing. During an opioid overdose, too many opioids attach to these receptors and can slow and stop breathing. Naloxone works by blocking opioids from the receptors, interrupting and reversing the overdose for a period of time—usually between 30-90 minutes. Naloxone works quickly; it reverses an opioid overdose  in three to five minutes. Rescue breathing and another dose of naloxone are sometimes necessary.

Naloxone is available as an injection, a three-part intranasal applicator, and a one-step nasal spray. The one-step nasal spray is the most common form in Massachusetts.

What does it not do?

Naloxone only counters the effects of opioids. Additionally, naloxone has no side effects and will not cause harm, even if a person has not used opioids.

Some people are afraid that having naloxone available will encourage people to use opioids more. In reality, someone dependent on opioids  will use opioids whether naloxone is available or not – but  having naloxone available means having a chance to save a life.

What should I know about giving someone naloxone?

  • How to administer naloxone:
    • Before giving naloxone, you should call 911 and report that their breathing has slowed or stopped and that they are unresponsive. Give your exact location.
    • If the person experiencing an overdose doesn’t wake up three minutes after receiving one dose of naloxone, you should give them a second dose.
    • If they are not breathing, you should perform rescue breathing until they wake up or until first responders arrive.
1. Check for overdose. Signs of overdosing: not breathing well, turning blue/gray, not reacting when you rub your knuckles on their chest. 2. Call 911. Say "someone isn't breathing" and/or "I think it's an overdose." Stay until help arrives, even if they seem better. 3. Give Narcan. Push pump only after tip is in nose. Go to Step 4. If no response in 3 minutes, give another dose.
1. Check for overdose. Signs of overdosing: not breathing well, turning blue/gray, not reacting when you rub your knuckles on their chest. 2. Call 911. Say “someone isn’t breathing” and/or “I think it’s an overdose.” Stay until help arrives, even if they seem better. 3. Give Narcan. Push pump only after tip is in nose. Go to Step 4. If no response in 3 minutes, give another dose.
4. Give breaths/CPR. Make sure mouth is clear. Tilt head back, lift chin, pinch nose. Give one breath every five seconds. Try CPR if you've been trained. Make sure chest rises with each breath. 5. Stay until help arrives. If breathing well, put on side. If not breathing well, repeat steps 3 and 4. Stay until help arrives.
4. Give breaths/CPR. Make sure mouth is clear. Tilt head back, lift chin, pinch nose. Give one breath every five seconds. Try CPR if you’ve been trained. Make sure chest rises with each breath. 5. Stay until help arrives. If breathing well, put on side. If not breathing well, repeat steps 3 and 4. Stay until help arrives.
  • Other important things to know:
    • Naloxone is temporary. It lasts around 30 to 90 minutes, so a person might experience a second overdose, because opioids stay in the body. It’s important to monitor someone who has recently overdosed.
    • You can’t develop a tolerance to naloxone. If someone has experienced an opioid overdose in the past that was reversed with naloxone, it will still work if they experience another opioid overdose in the future.
    • Despite being a commonly cited concern, people are not usually violent or combative after receiving naloxone. Most people will seem confused and disoriented.
    • A person revived with naloxone will feel very sick when they wake because they are experiencing withdrawal. It’s important that they receive medical care from first responders or by going to an emergency room.

Can I get naloxone? Where?

You can! There are a few ways you can access naloxone depending on your specific needs.

  • Pharmacies: The Massachusetts Department of Public Health (DPH) has issued a statewide standing order for naloxone. This means that you do not need a doctor to write a naloxone prescription for you. When you go to the pharmacy, tell the pharmacist that you would like naloxone and which format you prefer. MassHealth covers the entire cost for members, and many insurers offer some coverage. Make sure to ask the pharmacist about the cost or co-pay.
  • Overdose Education and Naloxone Distribution (OEND) Program sites: For people who have a high risk of experiencing an opioid overdose, the MA Department of Public Health operates the OEND program. You can get naloxone at the program sites. Find the most up-to-date list of sites here.
  • Learn to Cope Meetings: Family members of a loved one struggling with substance use disorder can get naloxone and overdose rescue training through the Learn to Cope support group meetings. Visit Learn2Cope.org for meeting locations and times.

You should keep your naloxone in a place where it is easily accessible. Naloxone needs to be kept at room temperature, so don’t keep it in your refrigerator or somewhere it could get very warm, like the glovebox in your car.

More information

For more information about where or how to get naloxone, or where to find naloxone trainings, connect with the Helpline by phone, chat, or online.